Chronic Pain Patients at Higher Risk for Gastrointestinal Conditions and Overdose

January 26, 2016
Amy Jacob

Patients suffering from chronic pain often ignore labels on over-the-counter (OTC) pain relievers, increasing their risk for gastrointestinal side effects and overdose.

Patients suffering from chronic pain often ignore labels on over-the-counter (OTC) pain relievers, increasing their risk for gastrointestinal side effects and overdose.

The American Gastroenterological Association (AGA) commissioned an online survey, “Gut Check: Know Your Medicine,” during the last quarter of 2015.

A total of 1,015 American consumers at least 30 years of age and 251 gastroenterologists were surveyed.

According to many of the gastroenterologists, the majority of their chronic pain patients regularly surpassed the dosing and duration-of-use recommended for OTC drugs. The patients “often don’t connect the overdose symptoms to the OTC pain medicines”.

The survey revealed 66% of patients with chronic pain experienced pain for two or more years, but only 12% actually received a chronic pain diagnosis.

Furthermore, only 43% of individuals suffering from chronic pain admitted to purposely exceeding the recommended dosage.

Interestingly, 43% of the chronic pain patients said, “they know what works best for them,” and they simply believe the directions printed on OTC medication labels are “just guidelines”. Similarly, many of these patients are unaware the risk combining multiple NSAIDs and acetaminophen products has for complications.

The AGA continues to urge open dialogue between patients and their health care providers; logging the OTC medicines taken would allow health care providers better manage chronic pain.

Byron Cryer, MD, councilor-at-large, AGA Institute and associate dean, The University of Texas Southwestern Medical Center, Dallas, TX, commented in a news release, “Pain is incredibly personal, but taking more than the recommended dose of OTC pain medicine can cause significant stomach and intestinal damage among other complications.”